Texas, 2009

Hail in Texas, May 31, 2009

May 31, 2009 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms west of the Rio Grande from 430 to 530 pm increased rapidly west of Maverick County in response to a weak and deamplified 500 mb trof that came out of West Texas. The thunderstorms moved east to Maverick County and continued to Dimmit, Zavala, and Webb Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms west of the Rio Grande from 430 to 530 pm increased rapidly west of Maverick County in response to a weak and deamplified 500 mb trof that came out of West Texas. The thunderstorms moved east to Maverick County and continued to Dimmit, Zavala, and Webb Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 4:17 PM CST, 55 minutes earlier.

Area forecast discussion, May 31, 4:17 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 PM CDT SUN MAY 31 2009

.DISCUSSION...
A QUICK UPDATE SENT TO CATCH ENHANCED CONVECTION NEAR EAGLE PASS
AND APPROACHING PANDALE THIS EVENING. ANOTHER AREA LOOKS TO BE
SLOW TO CLEAR OF CONVECTION OVER THE NORTHERN HILL COUNTRY
ADDITIONAL UPDATES MAY BE NECESSARY AS 18Z MODELS SUGGEST
CONVECTION OVER WEST TX WILL BUILD INTO THE HILL COUNTRY LATER
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 219 PM CDT SUN MAY 31 2009/

DISCUSSION...
SURFACE PRESSURE GRADIENT WILL REMAIN STRONG ENOUGH FOR STRATUS
TONIGHT, MONDAY NIGHT AND TUESDAY NIGHT. PRECIPITABLE WATER VALUES
ARE SHOWN AS REMAINING SLIGHTLY ABOVE NORMAL (1.5) OVER SECTIONS
OF SOUTH CENTRAL TEXAS THROUGH MONDAY, THEN INCREASING ACROSS ALL
SOUTH CENTRAL TEXAS AND PARTS OF THE HILL COUNTRY TUESDAY. HOWEVER
NO SURFACE BOUNDARIES, OTHER THAN THE ESCARPMENT, ARE AVAILABLE
FOR SHOWER DEVELOPMENT. UPPER HEIGHTS SLOWLY RISE OVER THE NEXT 60
HOURS BUT REMAIN BELOW 5850 METERS. MINOR DISTURBANCES WILL
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS IF PASSAGE IS
COINCIDENT WITH MAX HEATING. ALSO BECAUSE OF LACK OF SURFACE
BOUNDARIES FEEL THE SHOWER ACTIVITY WILL BE LIMITED TO NIGHTTIME
LIFT ALONG THE FACE OF THE ESCARPMENT AND AFTERNOON LIFTING ALONG
THE SERRANIAS DEL BURRO MOUNTAINS IN NORTHEAST MEXICO.

A GENERALLY UNSTABLE ATMOSPHERE REMAINS OVER THE REGION THROUGH MONDAY,
NO DISTURBANCES TUESDAY, A GENERAL INCREASE IN ATMOSPHERIC LIFTING
THURSDAY AS THE COLD FRONT MOVES SOUTH THROUGH THE REGION, THEN NO
MORE DISTURBANCES UNTIL SATURDAY. BY THEN THERE IS ONLY ENOUGH
MOISTURE AVAILABLE TO GENERATE CLOUDS.

TEMPERATURE WISE, MIN TEMPS WILL RETURN TO SEASONAL NORMALS WITH
THE FRONTAL PASSAGE AND THROUGH THE WEEKEND. MAX TEMPS WILL BE
SLIGHTLY ABOVE NORMAL EXCEPT FOR FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  91  71  90  72 /  20  10  10  20  20
AUSTIN BERGSTROM INTL AIRPORT  67  89  68  90  72 /  10  10  10  20  20
NEW BRAUNFELS MUNI AIRPORT     67  91  69  91  71 /  10  10  10  20  10
BURNET MUNI AIRPORT            69  87  68  89  70 /  20  10  10  20  20
DEL RIO INTL AIRPORT           72  94  73  95  74 /  40  20  20  10  10
GEORGETOWN MUNI AIRPORT        68  89  69  88  71 /  20  10  10  20  20
HONDO MUNI AIRPORT             68  91  69  90  70 /  10  10  10  10  10
SAN MARCOS MUNI AIRPORT        67  89  69  88  71 /  10  10  10  20  20
LA GRANGE - FAYETTE REGIONAL   69  89  70  90  70 /  10  10  10  20  10
SAN ANTONIO INTL AIRPORT       71  89  71  91  72 /  10  10  10  20  10
STINSON MUNI AIRPORT           70  91  72  91  71 /  10  10  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, May 31, 4:56 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 AM CDT SUN MAY 31 2009

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
556 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 4:10 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT SUN MAY 31 2009

TXZ202-203-217-218-228-010000-
KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS...
CRYSTAL CITY...CARRIZO SPRINGS
510 PM CDT SUN MAY 31 2009

AT 508 PM...RADAR SHOWED AN AREA OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO NEAR EAGLE PASS TO
NORTH OF EL INDIO. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE
FOR THE NEXT 1 TO 2 HOURS OVER KINNEY AND MAVERICK COUNTIES...WITH
POSSIBLE DEVELOPMENT FURTHER EAST ACROSS UVALDE...ZAVALA...AND
DIMMIT COUNTIES.

THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF
25 TO 50 MPH...SOME BRIEF HAIL...AND FREQUENT DEADLY LIGHTNING.
BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM
THESE SHOWERS AND THUNDERSTORMS.
Special weather statement, May 31, 4:34 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 PM CDT SUN MAY 31 2009

TXZ202-203-217-218-228-010030-
KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS...
CRYSTAL CITY...CARRIZO SPRINGS
534 PM CDT SUN MAY 31 2009

...SCATTERED THUNDERSTORMS OVER KINNEY AND MAVERICK COUNTIES...

AT 530 PM...RADAR SHOWED AN AREA OF SCATTERED SHOWERS AND
THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO EAGLE PASS
AND TO NORTH AND WEST OF EL INDIO. THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS OVER
KINNEY AND MAVERICK COUNTIES...WITH POSSIBLE DEVELOPMENT FURTHER
EAST ACROSS UVALDE...ZAVALA...AND DIMMIT COUNTIES.

THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF
25 TO 50 MPH...SOME HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF
PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM THESE
SHOWERS AND THUNDERSTORMS.

The radar

The Laughlin AFB radar (KDFX), 87 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Maverick

When
May 31, 5:12 PM CST
Where
Maverick County, 4.73 mi ESE of El Indio
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.490, -100.250

The El Indio Co-op Observer reported nickel size hail at the Cage Ranch.

Hail, Dimmit

When
May 31, 6:40 PM CST
Where
Dimmit County, 10.58 mi ESE of Dentonia
Measured
1.75 in hail
Reported by
Public
Coordinates
28.260, -99.810

There was nickel to golfball size hail reported at the Briscoes Catarina Ranch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163665, 163667.